Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 19, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 12, 2008, 6:16 PM PDT for San Bernardino County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 6:16 PM PDT (01:16 UTC)
- Expired
- Jul 12, 2008, 6:45 PM PDT
- In force
- 29 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 130 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KVEF 130117
SVRVEF
CAC071-130145-
/O.NEW.KVEF.SV.W.0019.080713T0116Z-080713T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
616 PM PDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
* UNTIL 645 PM PDT.
* AT 613 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF TWENTYNINE PALMS MCAS...OR 9 MILES NORTHWEST OF TWENTYNINE
PALMS...AND WAS MOVING SOUTHWEST AT 17 MPH.
* LOCATIONS IMPACTED INCLUDE...JOSHUA TREE...TWENTYNINE PALMS...
TWENTYNINE PALMS MCAS AND YUCCA VALLEY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3418 11646 3420 11644 3429 11645 3437 11608
3408 11600 3408 11603 3412 11606 3412 11626
3408 11627 3408 11644 3406 11647
TIME...MOT...LOC 0116Z 060DEG 15KT 3423 11618
$$
KENNEDY1 follow-up statement
000
WWUS55 KVEF 130146
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
644 PM PDT SAT JUL 12 2008
CAC071-130154-
/O.EXP.KVEF.SV.W.0019.000000T0000Z-080713T0145Z/
SAN BERNARDINO CA-
644 PM PDT SAT JUL 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 645 PM PDT/645 PM MST/...
THE THUNDERSTORM WHICH PRODUCED WIND GUSTS TO 60 MPH AT TWENTY NINE
PALMS HAS WEAKENED. THERE IS NO LONGER A THREAT OF SEVERE WEATHER
WITH THIS STORM.
LAT...LON 3418 11646 3420 11644 3429 11645 3437 11608
3408 11600 3408 11603 3412 11606 3412 11626
3408 11627 3408 11644 3406 11647
TIME...MOT...LOC 0144Z 060DEG 15KT 3417 11630
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM PDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 12, 3:15 PM PDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 315 PM PDT SAT JUL 12 2008 .SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH MONSOONAL MOISTURE IN PLACE OVER MUCH OF THE REGION TO PRODUCE SCATTERED THUNDERSTORMS THROUGH THE WEEKEND AND EARLY NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. STORM COVERAGE GRADUALLY DECREASES BY THE MIDDLE OF NEXT WEEK AS DRIER SOUTHWEST FLOW DEVELOPS. && .SHORT TERM...INVERTED TROUGH OVER THE AREA PROGGED TO MOVE VERY LITTLE THROUGH MONDAY BUT DOES WEAKEN WITH TIME. MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE DURING THIS TIME AS THERE WILL BE NOTHING TO FLUSH THE MOISTURE OUT WHILE THE TROUGH REMAINS IN PLACE. AS A RESULT...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. MAXIMUM TEMPERATURE FORECASTS WILL BE TRICKY DEPENDING ON WHERE BREAKS IN CLOUDS ARE WHICH WILL BE DIFFICULT TO FORECAST. GENERALLY WENT CLOSE TO MOS GUIDANCE TEMPS. .LONG TERM...MADE VERY LITTLE CHANGE TO THE EXISTING FORECAST WITH MODELS SHOWING GOOD CONTINUITY IN THE EXTENDED. WITH CURRENT WEATHER PRESSING...WILL POST THE PREVIOUS LONG TERM DISCUSSION...WHICH DETAILS THE SITUATION WELL. /PREV DISCUSSION/ GENERALLY KEPT HIGHER POPS OVER THE SOUTHEASTERN THIRD OF THE CWA WITH A GRADUAL DECREASE TOWARD THE NORTHWEST. WINDS ALOFT WILL REMAIN FAIRLY WEAK WHICH WILL HELP TO KEEP THE RISK OF FLASH FLOODING A MAIN CONCERN. MODELS ARE SHOWING AN UPPER LEVEL TROUGH DIGGING DOWN THE COAST LATE IN THE WEEK WHICH WILL HELP TO DRY THINGS OUT FROM WEST TO EAST. HOWEVER...LATEST GFS IS HAVING A HARD TIME REMOVING THE DEEPER MOISTURE FROM THE EASTERN PORTIONS OF THE CWA AND IS SHOWING A FAIRLY SHARP MOISTURE BOUNDARY CUTTING THROUGH THE CWA. DOES NOT LOOK LIKE MOISTURE WILL SCOUR COMPLETELY FROM THE EASTERN ZONES...BUT AREA TO THE WEST WILL SHOW A GRADUAL DRYING TREND. && .AVIATION...FOR MCCARRAN...THUNDERSTORM DEVELOPMENT IN SURROUNDING AREAS IS REALLY STARTING TO PICK UP RIGHT NOW...BUT STILL FEEL THAT BEST CHANCE FOR THUNDERSTORMS IN THE VALLEY WILL BE VERY LATE THIS AFTERNOON AND INTO THE EVENING. MOST STORMS THAT HAVE DEVELOPED NEARBY TODAY HAVE NOT RESULTED IN SEVERE SURFACE WINDS....WITH THE LOWER ATMOSPHERE BEING SO MOIST. THEREFORE MICROBURST/DOWNBURST POTENTIAL IS MINIMAL. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO PERSIST INTO THE EVENING...THEN BECOME VERY ISOLATED OVERNIGHT. EXPECT A REPEAT OF CONVECTIVE ACTIVITY ACROSS THE AREA TOMORROW. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/KENNEDY HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 6:05 AM PDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 605 AM PDT SAT JUL 12 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-130700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 605 AM PDT SAT JUL 12 2008 /605 AM MST SAT JUL 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SUBSTANTIAL MOISTURE OVER MUCH OF THE REGION WILL COMBINE WITH AN UPPER LEVEL IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS LIGHTNING AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN COULD PRODUCE ISOLATED FLASH FLOODING OVER THE MOJAVE DESERT REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION SUNDAY THROUGH EARLY IN THE WEEK. THE MAIN HAZARD WILL CONTINUE TO BE ISOLATED FLASH FLOODING. A DRY SOUTHWEST FLOW IS FORECAST TO DEVELOP TUESDAY LEADING TO DECREASING THUNDERSTORM COVERAGE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SOUTHERN NEVADA AND NORTHWEST ARIZONA. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. ADAIR
In the hours before
Local storm report, Jul 12, 12:47 PM PDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1247 PM PDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL HUALAPAI PEAK 35.07N 113.90W
07/12/2008 M0.88 INCH MOHAVE AZ PARK/FOREST SRVC
&&
FUILocal storm report, Jul 12, 2:45 PM PDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD HUALAPAI PEAK 35.07N 113.90W
07/12/2008 MOHAVE AZ PARK/FOREST SRVC
WATER...MUD AND ROCKS WERE CROSSING THE ROAD AT THE
ENTRANCE TO THE PARK.
&&
FUILocal storm report, Jul 12, 3:23 PM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD GOLDEN VALLEY 35.22N 114.22W
07/12/2008 MOHAVE AZ LAW ENFORCEMENT
WEST CHINO DRIVE CLOSED DUE TO FLOODING BETWEEN NORTH
ESTRELLA ROAD AND MILKY WAY.
&&
FUIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:14 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Jul 12, 5:48 PM PDT | Areal Flood Advisory | VEF | Inyo | 117 min |
| Jul 12, 6:15 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 12, 6:19 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 26 min |
| Jul 12, 6:38 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 12, 6:38 PM PDT | Flash Flood Warning | VEF | Inyo | 4 hr |
| Jul 12, 7:41 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 12, 7:43 PM PDT | Areal Flood Advisory | VEF | Inyo | 2 hr |
| Jul 12, 8:13 PM PDT | Flash Flood Warning | VEF | Inyo | 92 min |
| Jul 12, 8:34 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 12, 9:00 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 12, 9:47 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Jul 13, 4:24 AM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 17 hr |
| Jul 13, 11:13 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Jul 13, 1:18 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 13, 1:31 PM PDT | Flash Flood Warning | VEF | Inyo | 71 min |
| Jul 13, 3:17 PM PDT | Flash Flood Warning | VEF | Inyo | 58 min |
| Jul 13, 3:39 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Jul 13, 4:37 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.